Is Claritin Safe If You Have Glaucoma?
Claritin (loratadine) is a second-generation antihistamine which are generally considered to be safe if you have glaucoma.
Can I take Claritin (loratadine) if I have glaucoma?
In fact, since Claritin is a second-generation antihistamine, it is preferred over older, first-generation antihistamines, like Benadryl (diphenhydramine) or Chlor-Trimeton (chlorpheniramine). First-generation antihistamines may increase the risk of precipitating an acute attack of glaucoma.
Antihistamines And Glaucoma
Only certain antihistamines are recommended to be used if you have been diagnosed with glaucoma.
Older, first-generation antihistamines tend to have stronger anticholinergic effects and should be avoided in those with glaucoma, especially in those specifically diagnosed with closed-angle glaucoma (3, 4).
First-generation antihistamines include:
- Benadryl (Diphenhydramine)
- Chlor-Trimeton (Chlorpheniramine)
- Dramamine (Dimenhydrinate)
- Tavist (Clemastine)
As a general recommendation, an antihistamine with less anticholinergic effects should be substituted for first-generation antihistamines if you are diagnosed with glaucoma. First-generation antihistamines can increase intraocular pressure, increasing the risk of an acute attack of glaucoma.
Other adverse ocular effects that could result from the use of first-generation antihistamines include dry eyes and blurred vision. Elderly individuals may be particularly susceptible to the anticholinergic effects of first-generation antihistamines.
Second-generation antihistamines include:
- Claritin (Loratadine)
- Zyrtec (Cetirizine)
- Allegra (Fexofenadine)
- Xyzal (Levocetirizine)
Nevertheless, it's never a bad idea to talk with your doctor regarding over the counter medications you are looking at taking and which would be safe to use in your particular medical situation.
- Claritin (loratadine), a second-generation antihistamine, is generally considered safe in those with glaucoma and shouldn't make the condition worse.
- First-generation antihistamines (e.g. Benadryl) should generally be avoided in those with glaucoma as they increase the risk of an acute glaucoma attack.